Illinois, 2022

Flood in Illinois, June 1, 2022

June 1, 2022 · NWS DVN · 1 event in 1 county or zone

An area of thunderstorms moved over the same areas repeatedly, and resulted in very heavy rain and flash flooding in west central Illinois in the early morning hours of June 1st, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of thunderstorms moved over the same areas repeatedly, and resulted in very heavy rain and flash flooding in west central Illinois in the early morning hours of June 1st, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 5:45 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 1, 5:45 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
645 AM CDT Wed Jun 1 2022

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 312 AM CDT Wed Jun 1 2022

Cold front extends along a Freeport IL to Macomb IL line as of
2 AM. Regional radar imagery shows widespread showers and
storms over portions of MO into central IL which has been
expanding/developing northward into our southern counties, as
an mid level wave approaches southwest of Kirksville MO.
Post-frontal, cooler and drier air was being ushered into the
area on NW winds, with temps lowering through the 60s and dew
points dropping into the 50s. Pattern aloft is WSW and features
additional energy into the Rockies, which is aiding widespread
precipitation over Colorado. This system looks to shift east-
northeast and bring showers back to the region by tonight.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 312 AM CDT Wed Jun 1 2022

Showers and storms should diminish across the southern counties
by mid morning, as the mid level wave departs. Otherwise,
pleasant conditions are in store today with northerly winds
continuing to usher in cooler and drier air on northerly winds.
Highs look to be mainly in the 70s with primarily filtered
sunshine the best many areas will see today between high
cloudiness and then arrival of mid clouds later this afternoon
into early evening ahead of approaching Rockies wave.
By late afternoon and especially tonight, transitory bout of lift
will overspread the area attendant to a passing shortwave and
upper jet entrance region. This will aid top down saturation, The
drier air in the low levels (at or below 6kft agl) will lead to
challenges with light measurable rain potential and thus the
reason for capping PoPs into chance category also in line with
GEFS probs of 0.01 inch or more of precip. This should end from
west to east by mid to late evening into the early overnight,
and followed up by decreasing clouds. This will allow cooler
lows in the upper 40s to lower 50s into western portions of the
service area, with mid 50s east where clouds last to decrease.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 312 AM CDT Wed Jun 1 2022

Key Messages

1) Turning dry and more seasonable for the end of the work week

2) Active weather returns for the weekend with renewed zonal flow
aloft

Discussion

Thursday through Friday Night...

High pressure will build into the Midwest early on. This high
will slowly move through the mid-Mississippi River Valley, and
will exit the area by Friday night. A resurgence of northwest
flow will usher in more comfortable (dewpoints in the 40s/50s)
conditions and a late spring-like air mass across the area with
highs Thursday and Friday in the mid to upper 70s (overnight lows
in the 40s/50s). Skies should feature plentiful sunshine during
the days and mainly clear skies at night.

Saturday through Next Week...

Zonal flow will return just in time for the weekend with several
embedded shortwaves aloft in tow. Nearer to the surface, a warm
front is forecast to surge back north into the Midwest with a return
of warmth and humidity to the area. With this will come a chance for
rain and storms, which look to persist from this weekend into the
start of the work week. There are chances each day, but nothing
definite at this point as deterministic guidance is not in good
agreement on timing and precip location.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 535 AM CDT Wed Jun 1 2022

VFR conditions expected through the period. A shower is possible
at BRL over the next couple of hours before a system to our south
begins to pull away. Tonight, a fast moving disturbance will bring
a chance of showers to the terminals ending from west to east
late evening into the overnight. Dry air at or below 6kft agl
should preclude impacts and keep any measurable amounts light.
Winds will be light predominantly from a northerly direction
today, then variable tonight.

&&

.HYDROLOGY...
Issued at 636 AM CDT Wed Jun 1 2022

Have upgraded the La Moine River at Colmar to moderate flooding.
Initially runoff from areal basin average rainfall of 2-3+ inches
last night pushed it into minor flood category, but now the
routed flow has kicked in resulting in another rise with the
forecast calling for it to reach moderate flood stage before
beginning to fall this afternoon. It's possible the river could
crest a few tenths of a foot above 22 feet and possibly near 22.5
feet, which is when water affect lower roads around Birmingham.
Another update is expected later this morning with additional
crest changes possible as more rainfall reports come in.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...05/Speck
AVIATION...05
HYDROLOGY...05
Hazardous weather outlook, Jun 1, 2:26 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
326 AM CDT Wed Jun 1 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
326 AM CDT Wed Jun 1 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms are possible early this morning across
northeast Missouri, extreme southeast Iowa and portions of
west central Illinois. Lightning is the main hazard.

Portions of the La Moine River are experiencing flooding.
Please see the latest Flood Statements for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a chance for thunderstorms late in the weekend through
early next week. It is too early to determine the potential for
severe weather.

The Mississippi River may experience flooding in the week ahead
near Gladstone. Please see the latest Flood Statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, McDonough

When
June 1, 6:15 AM CST to 7:15 AM CST
Where
McDonough County, 2.11 mi W of Industry to 2.15 mi W of Industry
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.330, -90.640

A trained spotter reported the Grindstone Creek well out of it's banks due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029406.